Wyoming, 2020

High Wind in Wyoming, November 18, 2020

November 18, 2020 · NWS RIW · 2 events in 2 counties and zones

Strong mid level winds mixed to the surface over Natrona County and Fremont County. Wind gusts of 60 mph were reported along Wyoming Boulevard south of Casper.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong mid level winds mixed to the surface over Natrona County and Fremont County. Wind gusts of 60 mph were reported along Wyoming Boulevard south of Casper. Downslope winds developed in the Lander Foothills and caused a 66 mph wind gust at the Lander airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 17, 10:31 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Nov 17, 10:31 PM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1031 PM MST Tue Nov 17 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 1230 PM MST Tue Nov 17 2020

Continued dry and pleasant weather expected this evening and for
most the night as the ridge begins to slide to the east. Things
change as a quick moving Pacific system approaches the from the west
Wednesday morning. Snow will begin in Yellowstone NP around sunrise.
Precip will spread south through the morning, as snow in the
mountains and rain/snow mix in the valleys. Colder air will arrive
later Wednesday afternoon to help make the switch to all snow. Snow
accumulations look to be sub-advisory for the majority of the area,
with the Tetons seeing some locally higher amounts.

Strong to high winds will also be possible ahead of this system. A
125 knot jet max will work its way over Wyoming Wednesday with the
front right quad over the south and central areas. Guidance is still
having some trouble mixing these winds down to the surface, but with
50 knot wind barbs at the boundary layer I have trouble seeing how
it won't. The most likely area of concern will be the lower
elevations of Natrona county. Outer drive is a usual candidate but
the is concern for portions of US26 in western Natrona. For now we
went with a High Wind Watch for this area, and strong winds for
Fremont and eastern Sweetwater Counties. These areas still hold some
potential for a highlight, but didn't look high enough for now.

.LONG TERM...(Thursday through Tuesday)
Issued at 1230 PM MST Tue Nov 17 2020

A jet streak moving through the upper-level trough will continue to
bring increased chances of PoP to the far western mountains. This
setup is also conducive to keeping gusty winds across the southern
zones. Zonal flow takes over as the weekend approaches; however,
models do disagree on the location of potential PoP chances across
the south for late Friday into Saturday. The GFS wants to keep the
entire southern portion of Wyoming in snow while the Euro is further
south with this event. Through the weekend we get into the active
pattern of rapidly moving shortwave troughs with brief ridging in
between troughs. Moisture appears limited with these events so
making PoP isolated in the grids. More consistent northwest flow
becomes prevalent on Tuesday and will bring increased chances of PoP
to the western mountains and strong winds to the south to end the
period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1026 PM MST Tue Nov 17 2020

Gusty winds have already picked up at KCPR this evening, and will
remain gusty tonight and through the day Wednesday. LLVL wind
shear will be significant for western sites tonight with
increasing winds aloft not yet mixing to the surface. Skies will
remain VFR for most sites through 24 hours, with high cirrus
thickening up far aloft through the day. Only exception will be
KJAC, which will see a mix or rain and snow building in after
sunrise Wednesday, pulling tempo cigs down to MVFR at times. Vis
of most mountain ranges will be obscured through the afternoon.
Gusty winds will be increasing for sites east of the Divide
tomorrow afternoon, with frequent gusts above 25kts expected.

&&

.FIRE WEATHER...
Issued AT 1230 PM MST Tue Nov 17 2020

High pressure will continue the mild and dry weather this evening
and tonight. RH recoveries will be very good in the west, but only
fair in the east. Mixing and smoke dispersal will be poor overnight,
then fair to good Wednesday afternoon with and are of excellent from
the Green Mountains to Natrona County. Another Pacific weather
system will bring the next chance of rain and snow to the west with
windy conditions likely in some areas east of the Divide on
Wednesday. Strong to high winds will occur Wednesday afternoon ahead
of the next system. A High Wind Watch has been issued for the lower
elevations of Natrona County for southwest winds 25 to 35 mph with
gust up to 60 mph possible. Fremont and eastern Sweetwater Counties
could see strong gusts of 40 to 50 mph through the afternoon as
well.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 10 AM MST Wednesday through Wednesday
afternoon for WYZ020.

&&

SHORT TERM...Hulme
LONG TERM...Vorst
AVIATION...Straub
FIRE WEATHER...Hulme
Hazardous weather outlook, Nov 17, 2:31 AM MST, 22 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
231 AM MST Tue Nov 17 2020

WYZ001>020-022>030-180945-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
231 AM MST Tue Nov 17 2020

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Strong to possibly high winds possible across
southern Wyoming. Additional areas include the east slopes of the
Wind River Mountains, including the Lander Foothills, over to
Natrona County.

Wednesday and Thursday...Snow likely in the western mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Lander Foothills

When
November 18, 12:43 AM MST
Where
Lander Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A 66 mph wind gust was measured at the Lander, Wyoming airport.

High Wind, Natrona County Lower Elevations

When
November 18, 9:36 AM MST to 9:44 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

A 60 mph wind gust was measured along Wyoming Boulevard, just south of Casper, Wyoming.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923879, 923878.